Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 218, NWS Rapid City, SD

July 27, 2012Lawrence County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 27, 2012, 4:04 PM MDT for Lawrence County, Meade County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2012, 4:04 PM MDT (22:04 UTC)
Expired
Jul 27, 2012, 4:43 PM MDT
In force
39 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lawrence County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 51 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:43 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 1:43 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT FRI JUL 27 2012

.DISCUSSION...

THE LATEST ANALYSIS SHOWED AN UPPER RIDGE OVER ERN CO WITH A S/W
TROUGH MOVING ACROSS CNTRL MT. AT THE SFC A TROUGH WAS OVER MT AND
ERN WY WITH GUSTY SOUTH WINDS AHEAD OF IT. DEW POINTS WERE IN THE
UPPER 40S/LOWER 50S AND MLCAPE WAS AROUND 500 J/KG. SHRA/EMBEDDED
TSRA WERE NOTED OVER NERN WY AHEAD OF THE APPROACHING S/W TROUGH.

SHRA/TSRA WILL INCREASE IN COVERAGE THROUGH THIS AFTN. LACK OF
LOW-LEVEL MOISTURE AND REDUCED CAPE SUGGESTS THE SEVERE THREAT WILL
BE MORE LIMITED THAN PREVIOUSLY THOUGHT. EXPECT A SMALL MCS OR TWO
TO TRAVERSE THE CWA TNGT WITH MARGINALLY SEVERE WINDS THE MAIN
THREAT. DESPITE THE LIMITED MOISTURE THERE IS SOME FORCING FROM AN
UPPER-LEVEL JET AND A DEVELOPING LOW-LEVEL JET THAT SHOULD HELP
INCREASE THE SHRA/TSRA COVERAGE AS EVNG PROGRESSES...SPCLY TOWARD
CNTRL SD.

ON SATURDAY THERE WILL BE LARGE-SCALE SUBSIDENCE BEHIND THE MCS AND
IN THE WAKE OF THE EXITING S/W TROUGH. SOME AFTN TSRA ARE POSSIBLE
OVER THE BLKHLS...BUT THE PLAINS SHOULD REMAIN DRY.

SATURDAY NIGHT A WEAKER SYSTEM APPROACHES BUT STILL PRODUCES SOME
Q-VECTOR CONVERGENCE OVER THE NWRN CWA. LOW-LEVEL THETA-E ADVECTION
AND STEEP MIDLEVEL LAPSE RATES WILL FAVOR A CHANCE OF TSRA OVER THIS
AREA.

ON SUNDAY ANOTHER S/W TROUGH MOVES ACROSS THE TOP OF THE RIDGE. IT
WILL NOT BE AS STRONG AS THE WAVE TODAY SO COVERAGE OF TSRA WILL NOT
BE AS GREAT. THE WAVE QUICKLY MOVES SOUTHEAST SUNDAY NIGHT...PERHAPS
ASSOCIATED WITH A SMALL MCS OR TWO.

TEMPERATURES THROUGH THE PERIOD SHOULD BE CLOSE TO GUIDANCE...AND
ABOVE AVERAGE.

EXTENDED...UPPER LEVEL HIGH OVER THE SOUTHERN CONUS WILL CONTINUE TO
BRING ABOVE AVERAGE TEMPERATURES TO THE REGION THROUGH THE PERIOD.
MODELS CONTINUE TO SUGGEST MONSOONAL FLOW WILL CONTINUE WITH THIS
PATTERN. THEREFORE...THOUGH TIMING WITH THIS WILL BE TRICKY...WILL
KEEP SLIGHT CHANCE TO CHANCE POPS OVER VARIOUS PORTIONS OF THE CWA
THROUGH THE PERIOD.

&&

.AVIATION...18Z TAF UPDATE
SCT TSRA ARE EXPECTED OVER NERN WY/BLACK HILLS IN THE
AFTERNOON...SPREADING EASTWARD INTO WRN AND CNTRL SD BY EARLY
EVENING. SOME STORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL POSSIBLE. IFR VIS WILL BE POSSIBLE NEAR
THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BUNKERS
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 27, 5:33 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
533 AM MDT FRI JUL 27 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
533 AM MDT (633 AM CDT) FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING THIS AFTERNOON
AND MOVE ACROSS WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA. DAMAGING WINDS WILL BE THE MAIN THREAT...BUT SOME
LARGE HAIL IS ALSO POSSIBLE.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER
PORTIONS OF SOUTHWEST INTO WEST CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH THURSDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT FORESEEN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 27, 2:20 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT FRI JUL 27 2012

WYZ054-056-272100-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
220 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
CROOK COUNTIES UNTIL 300 PM MDT...

AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTON...OR 23 MILES NORTHEAST OF DOWNTOWN
GILLETTE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHOTO...

&&

LAT...LON 4478 10488 4445 10486 4449 10532 4466 10533
TIME...MOT...LOC 2020Z 266DEG 23KT 4459 10523

BARBER
Special weather statement, Jul 27, 2:50 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT FRI JUL 27 2012

WYZ054>056-058-272130-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
250 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...EXTREME
SOUTHWESTERN CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 330 PM
MDT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN CAMPBELL...EXTREME NORTHWESTERN WESTON
AND EXTREME SOUTHWESTERN CROOK COUNTIES.

&&

LAT...LON 4429 10506 4403 10501 4402 10552 4420 10555
TIME...MOT...LOC 2050Z 263DEG 24KT 4412 10540

BARBER
Special weather statement, Jul 27, 3:02 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT FRI JUL 27 2012

WYZ054-056-057-272145-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
302 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
CROOK COUNTIES UNTIL 345 PM MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OSHOTO...OR 28 MILES
NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHOTO...
  KEYHOLE RESERVOIR...
  CARLILE...
  DEVILS TOWER...
  DEVILS TOWER JUNCTION...

&&

LAT...LON 4460 10457 4433 10463 4442 10515 4460 10513
TIME...MOT...LOC 2103Z 275DEG 23KT 4450 10500

BARBER
Special weather statement, Jul 27, 3:15 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT FRI JUL 27 2012

SDZ013-072-073-272200-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
315 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 400 PM
MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAR BUTTE STATE PARK...
  HEREFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 31 AND
40...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4430 10351 4448 10355 4461 10301 4461 10297
      4462 10296 4466 10279 4428 10274
TIME...MOT...LOC 2115Z 255DEG 30KT 4441 10342

CALDERON
Special weather statement, Jul 27, 4:00 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT FRI JUL 27 2012

SDZ024-072-073-272245-
NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
400 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN MEADE COUNTIES UNTIL 445 PM MDT...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TILFORD...OR 10 MILES SOUTH OF DOWNTOWN
STURGIS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEMO...
  TILFORD...
  PIEDMONT...
  BLACK HAWK...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 35 AND
53...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4414 10349 4422 10366 4434 10359 4435 10357
      4438 10356 4432 10296 4414 10304
TIME...MOT...LOC 2201Z 294DEG 13KT 4426 10350

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:15 PM MDTSpecial Weather StatementUNRMeade45 min
Jul 27, 3:42 PM MDTSevere Thunderstorm WarningUNRButte, Meade46 min
Jul 27, 4:00 PM MDTSpecial Weather StatementUNRLawrence45 min
Jul 27, 4:46 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade59 min
Jul 27, 4:52 PM MDTSpecial Weather StatementUNRCuster23 min
Jul 27, 5:21 PM MDTSpecial Weather StatementUNRPennington24 min
Jul 27, 5:29 PM MDTSevere Thunderstorm WarningUNRPennington61 min
Jul 27, 5:59 PM MDTSevere Thunderstorm WarningUNRCuster, Haakon, Jackson, Meade, Pennington61 min
Jul 27, 2:20 PM MDTSpecial Weather StatementUNRCrook40 min
Jul 27, 2:50 PM MDTSpecial Weather StatementUNRCampbell40 min
Jul 27, 3:02 PM MDTSpecial Weather StatementUNRCrook43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.